Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 140, NWS Sioux Falls, SD

September 18, 1997Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 11:32 PM CDT for Woodbury County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 1997, 11:32 PM CDT (04:32 UTC)
Expired
Sep 19, 1997, 12:05 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2553 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190433 RRA
SVRFSD
IAC193-190505-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT THU SEP 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 1205 AM CDT
 
* SOME AREAS AFFECTED
  SIOUX CITY               AROUND 1137 PM CDT
  BRONSON                  AROUND 1140 PM CDT
  LAWTON                   AROUND 1140 PM CDT
  MOVILLE                  AROUND 1150 PM CDT

* AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST WEST OF SIOUX CITY MOVING EAST AT
  35 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE
THUNDERSTORMS.  STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:05 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 9:05 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT THU SEP 18 1997

EARLIER TRIED TO FINE TUNE PREV FCST TO TAKE OUT SVR FOR AREA N AND W
OF SIOUX FALLS BUT KEEP IT TO S AND E TNGT. SUPERCELL NEAR YANKTON
PRODUCING 1 INCH HAIL AND ARND 60 MPH WINDS DVLPG SEWD INTO NEB ATTM.
MORE SCT SHWRS/ISOLD TSTMS SHUD DVLPG ENE INTO AREA LATE TNGT AND FRI
MRNG AS FNT OVERRUNS TO SOME EXTENT WITH APPROACH OF MAIN UPR TROF.
UPPD NLY WNDS TO 15 TO 25 MPH IN MUCH OF CWA FOR FRI FM PREV FCST.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Sep 18, 9:35 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
935 PM CDT THU SEP 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    4 1/2 N YANKTON           SD   0.75 INCH HAIL
09/18/97   YANKTON                        REPORT RECIEVED FROM
                                          CIVIL DEFENSE

0843 PM    YANKTON                   SD   65 MPH WIND GUST
09/18/97   YANKTON                        REPORTED BY KYNT RADIO

0843 PM    YANKTON                   SD   0.75 INCH HAIL
09/18/97   YANKTON                        REPORTED BY KYNT RADIO

CJ
Special weather statement, Sep 18, 11:10 PM CDT, 22 minutes before
SDZ071-MNZ081-090-IAZ002-003-013-014-020-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 PM CDT THU SEP 18 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF THE TRI/STATE
AREA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTH DAKOTA...UNION

IN SOUTHWEST MINNESOTA...COTTONWOOD AND JACKSON

IN NORTHWEST IOWA...CLAY...DICKINSON...OBRIEN...OSCEOLA...AND PLYMOUTH.

THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED SOUTHEAST OF THESE AREAS.

RSR
Special weather statement, Sep 18, 11:13 PM CDT, 19 minutes before
SDZ071-MNZ081-090-IAZ002-003-013-014-020-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 PM CDT THU SEP 18 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF THE TRI/STATE
AREA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTH DAKOTA...UNION

IN SOUTHWEST MINNESOTA...COTTONWOOD AND JACKSON

IN NORTHWEST IOWA...CLAY...DICKINSON...OBRIEN...OSCEOLA...AND PLYMOUTH.

THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED SOUTHEAST OF THESE AREAS.

RSR

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.